A Bad Break for PPIs

A question for all our orthopedic, primary care, emergency medicine and physical therapy readers. When your patients come into see you with fractures do you ask them about their stomach?  No! – Well, maybe you should.  According to a recent meta-analysis, some of the drugs most commonly used to treat acid reflux can lead to fractures.

This is no small problem.  Millions of people worldwide are currently using these medicines often on a long-term basis. Each year sales of such drugs top $30 billion.

The type of medicines we’re talking about are more commonly known as Proton Pump Inhibitors (PPI) or Histamine-2 receptor antagonists (H2RAs). Among the former group are the best sellers such as Prilosec, Prevacid, and “the purple pill”- Nexium.  Among the latter: Tagamet (cimetidine) and Zantac (ranitidine). many are available over-the-counter.

The authors of the meta-analysis found that PPIs, which block acid production by up to 98%, are associated with an increased risk of both hip and any type of fracture. On the other hand, no significant relation was found between the H2RAs and fracture risk. Interestingly, H2RAs block only 70% of gastric acid production.

It’s thought that bone fractures resulting from the use of PPIs are due to defective calcium absorption.  This can lead to hyperparathyroidism which in turn may modify acid-related enzymes in bones.

Given the widespread use of PPIs this study has great importance to public health. Clinicians should carefully consider their decision to prescribe PPIs for patients, especially the over-50’s who already have an elevated risk of fracture, and the orthopedic / emergency medicine community should routinely question their patients about the use of such drugs.


Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s